Hail, Marion
- When
- August 21, 4:35 PM EST
- Where
- Marion County, 0.24 mi S of Marion
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.577, -83.131
A trained weather spotter reported nickel size hail near Marion.
Nickel size hail was reported from a thunderstorm in Marion.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Nickel size hail was reported from a thunderstorm in Marion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 21, 4:32 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 532 PM EDT WED AUG 21 2013 .SYNOPSIS... UPPER LEVEL LOW PRESSURE WILL DRIFT ACROSS CENTRAL OHIO TONIGHT AS A COLD FRONT MOVES INTO THE CENTRAL GREAT LAKES. A COLD FRONT IS EXPECTED TO CROSS THE REGION THURSDAY. HIGH PRESSURE THEN BUILDS BACK INTO THE AREA FOR FRIDAY INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... UPDATE...UPDATED POPS SOUTHWEST. ORIGINAL... UPPER LEVEL LOW PRESSURE NEAR THE OHIO/INDIANA BORDER WILL CONTINUE A SLOW MOVE TO THE EAST THROUGH THE NIGHT. AFTERNOON HEATING COMBINED WITH SOME MOISTURE AROUND 850MB HAS BEEN ENOUGH TO INITIATE SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN OHIO. THESE WILL ATTEMPT TO MOVE INTO THE SOUTHERN CWA THROUGH THE EVENING. OUTFLOW FROM MORNING THUNDERSTORMS OVER WESTERN CENTRAL OHIO HAS BEEN ENOUGH TO PROVIDE SOME LOW LEVEL CONVERGENCE ACROSS THE SOUTHWESTERN COUNTY WARNING AREA. THESE STORMS MY BE LOCALLY STRONG WITH SMALL HAIL AND A WIND GUST UP TO 50 MPH. THESE ISOLATED THUNDERSTORMS SHOULD DECREASE IN COVERAGE AFTER SUNSET. WE WILL THEN MONITOR TO SEE IF SHOWERS WILL CONTINUE UNDER THE UPPER LOW THROUGH THE NIGHT AS LIFT CONTINUES ON THE EASTERN SIDE OF THE LOW. ONLY SLIM CHANCES OF THUNDER AFTER SUNSET. OUR ATTENTION WILL THEN SHIFT THE THE UPPER GREAT LAKES TO SEE HOW MUCH CONVECTION DEVELOPS AHEAD OF A COLD FRONT. THIS COLD SHOULD MOVE INTO MICHIGAN OVERNIGHT WITH SOME WEAKENING CONVECTION MOVING TOWARD NW OHIO AROUND SUNRISE. THERE WILL BE MORE CLOUD COVER OVER THE AREA TONIGHT. THESE CLOUDS COMBINED WITH THE SLIGHTLY HIGHER MOISTURE LEVELS SHOULD ALLOW FOR A WARMER NIGHT THEN THE LAST FEW. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA ON THURSDAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED ALONG AND AHEAD OF IT. FORTUNATELY THE MAIN CORE OF THE JET ENERGY WILL REMAIN WELL NORTH OF THE AREA. SO WITH MARGINAL SHEAR OVER THE REGION WE WILL NEED TO RELY ON THE AMOUNT OF CAPE THAT CAN BE REALIZED AHEAD OF THE THICKER CLOUD COVER. AT THIS POINT WE BELIEVE THERE WILL BE SOME ISOLATED STRONGER STORMS. THE FRONT/OUTFLOW SHOULD MOVE SOUTH OF THE AREA AFTER MIDNIGHT THURSDAY NIGHT WITH ALL THE SHOWERS ENDING BY SUNRISE. HIGH PRESSURE WILL TAKE CONTROL OF THE REGION ON FRIDAY AND CONTINUE INTO THE WEEKEND. CLOUD COVER WILL DICTATE HIGHS ON THURSDAY BUT APPEARS WE SHOULD STILL REACH THE 80S AT MOST LOCATIONS. SLIGHTLY COOLER FRIDAY INTO SATURDAY IN THE WAKE OF THE FRONT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... LITTLE CHANGE IN THE EXTENDED PERIOD. HOT AND MUGGY CONDITIONS WILL RETURN THIS WEEKEND AND LINGER INTO EARLY NEXT WEEK. ECMWF CONTINUE TO HINT AT SHORTWAVE ACROSS EASTERN LAKES MONDAY...WHILE GFS DRY. FOR NOW WILL GO WITH CONTINUITY AND KEEP SLIGHT CHANCE GOING. ALTHOUGH THEY DIFFER ON THE TRACK...BOTH THE GFS AND ECMWF COMING INTO A LITTLE BETTER AGREEMENT MOVING THE NEXT SHORT WAVE THROUGH TUESDAY NIGHT INTO WEDNESDAY. LEANING MORE TOWARD GFS...BUT FOR NOW WILL JUST KEEP CHANCE POPS GOING TUESDAY NIGHT INTO WEDNESDAY. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... SCATTERED TSRA ALREADY DEVELOPING SW OH AS UPPER LEVEL SHORT WAVES MOVES SLOWLY INTO THE AREA. MODELS ARE NOT IN GOOD AGREEMENT WHERE EXACTLY CONVECTION WILL DEVELOP. EXPECT POPCORN TSRA TO DEVELOP IN THE WEST AND DRIFT EAST...WITH ACTIVITY DIMINISHING AFTER SUNSET. NOT CONFIDENT ENOUGH IN EXACT LOCATIONS TO PUT IN TEMPO GROUPS EXCEPT AT FDY. OUTLOOK ...NON-VFR PROBABLE IN THUNDERSTORMS THURSDAY INTO THURSDAY EVENING AS COLD FRONT MOVES ACROSS THE AREA. && .MARINE... LIGHT SOUTH TO SOUTHWEST WINDS CONTINUE TONIGHT. SOUTHWEST FLOW WILL INCREASE TO 10 TO 15 KNOTS AHEAD OF APPROACHING COLD FRONT PUSHING WAVES TO 2 TO 4 FEET ON THE EAST END. COLD FRONT GOES THROUGH TOMORROW EVENING COLD FRONT. THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT TOMORROW AFTERNOON INTO THE EVENING. SOME OF THESE THUNDERSTORMS MAY REQUIRE SPECIAL MARINE WARNINGS. BEHIND THE FRONT THE WINDS WILL BECOME NORTH TO NORTHEAST. FOR NOW EXPECT CONDITIONS TO REMAIN JUST BELOW SMALL CRAFT ADVISORY CRITERIA. HIGH PRESSURE WILL BUILD OVER THE LAKE FRIDAY AND REMAIN OVER THE LAKE INTO EARLY NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MULLEN NEAR TERM...TK SHORT TERM...MULLEN LONG TERM...DJB AVIATION...DJB MARINE...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 417 AM EDT WED AUG 21 2013 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-221100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 417 AM EDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OUDEMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 258 PM EDT WED AUG 21 2013 OHZ017-212000- HANCOCK- 258 PM EDT WED AUG 21 2013 ...STRONG THUNDERSTORM OVER CENTRAL HANCOCK COUNTY... AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RAWSON...OR 10 MILES SOUTHWEST OF FINDLAY... MOVING NORTHEAST AT 5 MPH. SMALL HAIL AND A WIND GUST UP TO 40 MPH WILL BE POSSIBLE. BRIEF HEAVY RAINFALL OF A QUARTER TO HALF AN INCH WILL BE POSSIBLE.
The Cincinnati radar (KILN), 141 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 hail. Local standard time, as filed.
A trained weather spotter reported nickel size hail near Marion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475399.